Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 79, NWS Melbourne, FL

June 19, 1996Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 19, 1996, 2:50 PM EDT for Orange County, Florida. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 19, 1996, 2:50 PM EDT (18:50 UTC)
Expired
Jun 19, 1996, 3:45 PM EDT
In force
55 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Orange County, FL

The radar

The Melbourne radar (KMLB), 79 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 3:20 PM EDTThunderstorm Wind 60Orlando, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 6.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1996-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 796 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1996-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
796 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 191850
SVRMLB
FLC095-191945-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
250 PM EDT WED JUN 19 1996
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  345 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL FLORIDA
 
   ...SOUTHERN ORANGE COUNTY
 
AT 245 PM RADAR IN MELBOURNE INDICATED A SEVER THUNDERSTORMS DEVELOPING
A COUPLE MILES SOUTH OF THE ORLANDO INTERNATIONAL AIRPORT. THE STORM WAS
MOVING EAST NORTHEAST NEAR 20 MPH AND THROUGH 345 PM WILL MOVE ACROSS
THE SOUTH SIDE OF THE AIRPORT TOWARDS THE BEELINE EXPRESSWAY.
 
 
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 58 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE
INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS.
 
PETERSEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:28 PM EDT, 22 minutes earlier.

Area forecast discussion, Jun 19, 2:28 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
228 PM EDT WED JUN 19 1996

NUMEROUS SHOWERS/STORMS(SEVERAL STRONG TO LOCALLY SVR) EXPECTED TO
CONTINUE TO DEVELOP ACROSS EAST CENTRAL FL THE REST OF THIS
AFTERNOON/EVENING. FOR TOMORROW...THE UPPER LEVEL LOW IS EXPECTED TO
GRADUALLY OPEN UP AND DRIFT NORTHEAST...LEAVING A 500 MB CYCLONIC
SHEAR ZONE FROM THE ATLANTIC EAST OF THE SE STATES ACROSS NORTH FL
INTO THE NORTHEAST GULF. DEEP MOtISTURE AND MODERATE INSTABILITY ARE
FORECAST TO CONTINUE...ALONG WITH DEEP SOUTHWEST FLOW.
CONSEQUENTLY...SCATTERED TO NUMEROUS STORMS SEEM LIKELY FOR WED
ACROSS THE INTERIOR AND EAST COAST...WHERE AGAIN STRONG STORMS MOST
LIKELY.

PETERSEN

In the hours before

Special weather statement, Jun 19, 11:10 AM EDT, 3 hours 40 minutes before
FLZ041-044>047-053-054-058-059-064-501-191730-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1108 AM EDT WED JUN 19 1996

...SCATTERED STRONG THUNDERSTORMS LIKELY THIS AFTERNOON/EVENING...

AN UPPER LEVEL LOW WILL DRIFT SLOWLY EAST ACROSS NORTHERN FLORIDA
TODAY. ABUNDANT MOISTURE AND MODERATE INSTABILITY WILL COMBINE WITH
THE LOW TO PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS EAST
CENTRAL FLORIDA THIS AFTERNOON. A FEW STRONG THUNDERSTORMS ARE
LIKELY...ESPECIALLY NEAR THE EAST COAST COUNTIES...WHERE STORMS WILL
MEET THE EAST COAST SEA BREEZE.

THE PRIMARY THREATS WITH THUNDERSTORMS TODAY WILL BE HEAVY RAIN AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONGER STORMS MAY PRODUCE WIND
GUSTS AS HIGH AS 50 MPH AND SMALL HAIL.

MARINE OUTLOOK...THUNDERSTORMS THIS AFTERNOON ARE EXPECTED TO MOVE
EAST NORTHEAST AT 15 TO 20 MPH. A FEW STRONG STORMS ARE POSSIBLE LATE
THIS AFTERNOON AND EARLY EVENING. THE PRIMARY THREATS WILL BE REDUCED
VISIBILITY IN HEAVY RAIN...GUSTY WINDS...LOCALLY ROUGH SEAS...AND
FREQUENT CLOUD TO WATER LIGHTNING. ISOLATED WATERSPOUTS ARE POSSIBLE.

PETERSEN

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 9:31 PM EDTSevere Thunderstorm WarningMLBOkeechobee59 min
Jun 19, 3:16 PM EDTSevere Thunderstorm WarningMLBBrevard59 min
Jun 19, 3:47 PM EDTSevere Thunderstorm WarningMLBOrange58 min
Jun 19, 4:23 PM EDTSevere Thunderstorm WarningMLBBrevard52 min
Jun 19, 5:18 PM EDTTornado WarningMLBBrevard27 min
Jun 19, 5:49 PM EDTTornado WarningMLBBrevard26 min

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.